Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Fort Worth, TX

September 7, 2018Dallas County, Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 7, 2018, 6:15 PM CDT for Dallas County, Tarrant County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2018, 6:15 PM CDT (23:15 UTC)
Expired
Sep 7, 2018, 8:15 PM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, TX, Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 31 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:48 PM CDTFLASH FLOODArlington, TXVEHICLES STRANDED AT GREEN OAKS BLVD AND RIVER LEGACY PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WGUS54 KFWD 072315
FFWFWD
TXC113-439-080115-
/O.NEW.KFWD.FF.W.0006.180907T2315Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
615 PM CDT FRI SEP 7 2018

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  East central Tarrant County in north central Texas...
  West central Dallas County in north central Texas...

* Until 815 PM CDT..

* At 614 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen and an additional one to 
  two inches are possible. This rainfall will lead to excessive 
  water runoff and cause flash flooding. Low-lying areas are most 
  vulnerable to rapidly rising water. Some low-water crossings may 
  flood and become impassable.

* Some locations that will experience flooding include...
  Fort Worth, Arlington, Irving, Grand Prairie, Euless, Bedford,
  Haltom City, Hurst, Watauga, Colleyville, Richland Hills, North
  Richland Hills and Pantego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3284 9695 3272 9695 3270 9733 3289 9733

$$

30
2 follow-up statements
062 
WGUS74 KFWD 080031
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
731 PM CDT FRI SEP 7 2018

TXC113-439-080115-
/O.CON.KFWD.FF.W.0006.000000T0000Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tarrant TX-Dallas TX-
731 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR
EAST CENTRAL TARRANT AND WEST CENTRAL DALLAS COUNTIES...

At 730 PM CDT, the bulk of the heavy rainfall had come to an end. 
However, excessive runoff from earlier rainfall will maintain the 
flood threat.

Parts of north Arlington and adjacent portions of Fort Worth have 
tallied over 2 inches of rain in the last 2 hours. Low-lying areas 
are most vulnerable to flash flooding. Some low-water crossings may 
flood and become impassable. Creeks and streams within the warned 
area may be swollen or out of their banks. The watersheds that have 
seen the heaviest rainfall include Walker Branch near the Trinity 
River, Little Bear Creek in Tarrant County, and Big Bear Creek in 
Dallas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to exercise caution. Turn around; don't drown. 
Most flood deaths occur in vehicles.

&&

LAT...LON 3284 9695 3272 9695 3270 9733 3289 9733

$$

25
672 
WGUS74 KFWD 080122
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
822 PM CDT FRI SEP 7 2018

TXC113-439-080128-
/O.EXP.KFWD.FF.W.0006.000000T0000Z-180908T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tarrant TX-Dallas TX-
822 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR EAST CENTRAL TARRANT AND WEST CENTRAL
DALLAS COUNTIES HAS EXPIRED...

The heavy rain has ended, but runoff will continue this evening. 
While the flash flooding threat has come to an end, creeks and 
streams will remain swollen or out of their banks. 

Parts of north Arlington and adjacent portions of Fort Worth have 
tallied over 2 inches of rain.

Motorists should continue to exercise caution. Please continue to 
heed any remaining road closures. Turn around; don't drown.

LAT...LON 3284 9695 3272 9695 3270 9733 3289 9733

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:15 PM CDT, 3 hours earlier.

Area forecast discussion, Sep 7, 3:15 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Fort Worth TX
315 PM CDT Fri Sep 7 2018

.SHORT TERM...
/Through Tonight/

Efficient rain-producing showers and thunderstorms associated
with a slow-moving cold front are trekking into the northwestern
zones this afternoon. Scattered activity has blossomed over our
southern zones as well. Given the moderate instability, moisture
content, and upper level support will allow for diurnally driven
scattered to numerous showers and thunderstorms to increase in
coverage this afternoon. This activity will likely impact the
afternoon commute, especially in areas where the heavier
thunderstorms develop.

A tropical environment, with PWATs in excess of 2", skinny CAPE
profile soundings, and weak mean winds will continue to pose a
flash flooding threat through tonight. Much of the region has
already received plentiful rainfall, and similar to previous days,
isolated heavy rainfall will occur. HREF QPF probabilities
continue to key in on the Metroplex and points southwestward
likely seeing isolated higher amounts of 2-3".

As we head into the evening, some of the diurnally driven
activity will begin to wane. However, along remnant outflow
boundaries and the slow-moving cold front, where the highest
convergence is, the potential for showers and thunderstorms
exists. For those attending outdoor events this evening, make sure
to have a weather safety plan. Even though severe weather is not
expected, heavy rain, lightning, and gusty winds up to 30 mph will
be the main threats.

We expanded the Flash Flood Watch through Saturday morning to
include Bell, McLennan, Kaufman, and Rockwall counties to account
for the latest radar trends and QPF flash flood guidance. Since
the ground has become more saturated over the past few days, the
threat for rapid runoff increases. Given the tropical
environment, convergence along the front, and support from the
upper level trough, kept 30-50% PoPs across the region for
tonight.

Villanueva

&&

.LONG TERM...
/Saturday through Next Weekend/

A slow moving front will be situated across our southern-most
counties where scattered showers and occasional embedded
thunderstorms will be ongoing at the start of the period.
Precipitable water amounts will be pushing 2.25 inches, so heavy
rain and the potential for localized flash flooding will be the
primary concern, with the focus shifting slowly south and east
with the front. Storm motion will increase slightly on Saturday
as westerly winds pick up around the base of the trough, but
training thunderstorms along the surface boundary will still
remain a good possibility. The position of the front will coincide
fairly closely with a mid-level trough axis, which will likewise
be moving slowly south and east with time.

The result will be a continued threat for locally heavy rain
across southern portions of the forecast area this weekend. At
this time, there is no plan to expand the Flood Watch
geographically or extend the watch in time for a couple of
reasons. One is that these areas were hit hard by the Summer
drought. The other is that mesoscale boundaries which tend to
push out ahead of the front may actually shift the focus for heavy
rain to areas just south of our Central Texas counties. That
said, we will need to keep an eye on trends during the evening and
overnight hours and may end up needing to adjust the watch based
on future trends.

The mid and upper level trough axis will shift east from East
Texas into Louisiana Sunday and Monday, forcing the front through
the entire forecast area and allowing a cooler airmass to fill in
from the north. Temperatures Sunday through Tuesday will range
from lows in the 60s to highs in the 80s, or slightly below
normal for this time of year.

A weak disturbance will kick off a few showers and afternoon
storms as it swings across the state during the midweek time-
frame, while temperatures gradually warm to near and just above
normal. An easterly wave will bring an influx of Gulf moisture
and increasing rain chances as it moves in from the east late next
week and the following weekend. Fortunately for Texas, it looks
like Tropical Storm Florence will remain in the Atlantic, but it
may become an issue for anyone with East Coast travel plans late
next week.

30

&&

.AVIATION... /Issued 1256 PM CDT Fri Sep 7 2018/
/18Z TAFS/

Concerns: TSRA this afternoon, MVFR/IFR ceilings possible early
Saturday morning.

Scattered showers and thunderstorms will develop this afternoon as
a weak cold front moves into the region. Latest thinking is
activity will begin to develop around 19-20Z as we exceed our
convective temperature and stronger forcing is in place.

With this forecast issuance, opted to TEMPO +TSRA from 22-00Z for
the Metroplex TAF sites and 23-01Z for Waco. Will amend as needed
if TSRA prevails in the evening, but with the loss of daytime
heating, I'm not as confident in prevailing for a longer period,
and included VCSH through 04Z. The one factor that may cause a
few isolated thunderstorms this evening is the collision of
outflow boundaries, which we will monitor this afternoon.

Once this activity subsides, expect VFR conditions and northerly
winds to prevail through late tonight before a deck of post
frontal MVFR stratus treks its way into the TAF sites around 10Z.
Some guidance has hinted at IFR ceilings, but for now opted to
prevail MVFR. This potential will need to be addressed in future
forecast issuances.

Villanueva

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  83  69  83  67 /  60  60  30  10   5
Waco                74  85  70  84  66 /  70  70  50  30  10
Paris               71  84  66  81  66 /  50  50  40  10   5
Denton              72  82  66  81  65 /  50  50  30   5   5
McKinney            72  83  67  82  65 /  50  50  30  10   5
Dallas              74  83  69  84  68 /  60  60  40  10   5
Terrell             73  86  68  83  67 /  60  70  40  20   5
Corsicana           73  83  70  84  66 /  70  70  50  30  10
Temple              73  85  70  83  67 /  70  70  50  40  20
Mineral Wells       71  80  67  82  63 /  60  60  30  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for TXZ115>121-
129>134-141>146-156>159.

&&

22/30
Hazardous weather outlook, Sep 7, 3:10 PM CDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
310 PM CDT Fri Sep 7 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
310 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous showers and thunderstorms will continue
tonight across North and Central Texas. There will be a threat for
heavy rainfall and flash flooding, especially from the Metroplex
southward to areas along and west of the Interstate 35 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Shower and thunderstorm chances will continue Saturday and Sunday
mainly along and south of I-20. Heavy rainfall will continue to be
the main threat through the weekend.

Scattered showers and thunderstorms are expected mainly east of I-
35 Monday through Thursday. Gusty winds and lightning will accompany
the stronger storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 7, 5:50 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
550 PM CDT FRI SEP 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     FLASH FLOOD      DALLAS                  32.77N  96.78W
09/07/2018                   DALLAS             TX   TRAINED SPOTTER

            WATER UP TO CAR DOORS ON INTERSTATE 35E AT DALLAS NORTH
            TOLLWAY.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:15 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Denton2 hr
Sep 6, 7:55 PM CDTAreal Flood AdvisoryFWDErath2 hr
Sep 7, 3:49 AM CDTFlash Flood WatchFWDBell, Bosque, Comanche, Coryell, Dallas, Eastland and 23 more57 hr
Sep 7, 1:35 PM CDTAreal Flood AdvisoryFWDMontague115 min
Sep 7, 4:10 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Stephens3 hr
Sep 7, 5:16 PM CDTAreal Flood AdvisoryFWDDallas119 min
Sep 7, 5:31 PM CDTFlash Flood WarningFWDDallas119 min
Sep 7, 6:00 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant2 hr
Sep 7, 6:31 PM CDTAreal Flood AdvisoryFWDCollin, Dallas, Rockwall119 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.